Ohio, 2017Flooding in Ohio, April 1 to 3, 2017
April 1 to 3, 2017 · NWS RLX · 4 events in 4 counties and zones
Following heavy rainfall on March 31, several creeks and streams remained above bankfull April 1st, and into the 3nd. The West Fork of Duck Creek at Macksburg in Washington County, Monday Creek at Doanville in Athens County, and Raccoon Creek at Bolins Mills in Vinton County were all out of their banks early on the 1st.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Following heavy rainfall on March 31, several creeks and streams remained above bankfull April 1st, and into the 3nd. The West Fork of Duck Creek at Macksburg in Washington County, Monday Creek at Doanville in Athens County, and Raccoon Creek at Bolins Mills in Vinton County were all out of their banks early on the 1st. Flooding lingered along Raccoon Creek into the early morning hours on the 3rd.
The Shade River at Chester in Meigs County briefly rose out of its banks as other streams began to drain. It topped bankfull (17 feet) early on the 1st, crested about half a foot above bankfull just after sunrise, and quickly returned to its banks by late morning.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Mar 31, 9:20 PM EST, 2 hours 40 minutes earlier.
Area forecast discussion, Mar 31, 9:20 PM EST, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
1020 PM EDT Fri Mar 31 2017
.SYNOPSIS...
A cold front moves through tonight. High pressure builds in Saturday
into Sunday. Monday/Tuesday system. Wednesday night/Thursday system.
&&
.NEAR TERM /THROUGH SATURDAY/...
As of 1020 PM Friday...
Updated the forecast to better handle the rain over southern WV this
evening.
As of 230 PM Friday...
Center of upper level low circulation is entering our Kentucky
counties as of 1830Z. Scattered showers are expected with the
passing of this upper low. Surface low is currently in Central
Ohio and will track eastward this evening and drag a secondary
cold front southeastward across the area. This front may kick
off a few more showers, but activity with this feature will be
more confined to the mountains with the northwest upslope flow.
A large stratus field exists behind the front and we should see
low clouds overnight and through the day tomorrow. Would not be
surprised to see patchy drizzle as well overnight. High
pressure starts to nudge into the region tomorrow and we may see
some clearing from west to east by late tomorrow afternoon.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
As of 245 AM Friday...
A sfc high pressure builds over the OH Valley into WV Saturday
night. With a very relaxed pressure gradient, expect near calm
winds. Lingering low level moisture could still produce light
rain over the northeast higher elevations, but should dry out by
Sunday and early Sunday night. It is possible that we see
plenty of sunshine on Sunday. Expect a warming trend through
the beginning of next week.
Next frontal system approaches Sunday night with low chance for
pcpn mainly across southeast OH. Rain showers will increase in
coverage and intensity during the Monday and Monday night. Will
have to monitor weather conditions due to a small threat for
water problems Monday night into Tuesday.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 245 AM Friday...
Previous weather system exits the northeast mountains Tuesday or
Tuesday night. However, another low pressure system will move from
the central plains east into the OH Valley and WV on Wednesday. This
second system will be capable to produce moderate to heavy rain
Wednesday night and Thursday. Minor water problems are anticipated
due to near saturated soils from previous rain events. A cooler air
mass will move into the area under northwest to north flow to
provide pleasant temperatures Friday through the weekend.
&&
.AVIATION /02Z SATURDAY THROUGH WEDNESDAY/...
As of 740 PM Friday...
A stratus deck with occasional drizzle or light rain can be expected
tonight. The stratus deck will lift some on Saturday, becoming a
cumulus deck in the west.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z SUNDAY...
FORECAST CONFIDENCE: Medium.
ALTERNATE SCENARIOS: Timing of stratus deck lowering this evening
could vary. Height of the stratus deck could vary.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
DATE SAT 04/01/17
UTC 1HRLY 00 01 02 03 04 05 06 07 08 09 10 11
EDT 1HRLY 20 21 22 23 00 01 02 03 04 05 06 07
CRW CONSISTENCY H H H H H H H H H H H L
HTS CONSISTENCY H H H H H H H H H H H L
BKW CONSISTENCY H H H H H H H M M M M L
EKN CONSISTENCY H M M L L L L L L L L L
PKB CONSISTENCY H H H H H H H H H H H L
CKB CONSISTENCY H H H H H M H H M M H L
AFTER 00Z SUNDAY...
IFR possible Monday night into Tuesday with rain.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.
&&
SYNOPSIS...ARJ/MPK
NEAR TERM...RPY/MPK
SHORT TERM...ARJ
LONG TERM...ARJ
AVIATION...RPY
Hazardous weather outlook, Mar 31, 2:39 AM EST, 21 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
339 AM EDT Fri Mar 31 2017
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>526-010745-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
339 AM EDT Fri Mar 31 2017
This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia, and portions of central West Virginia,
northeast West Virginia, northern West Virginia, southeast West
Virginia, southern West Virginia and western West Virginia.
.DAY ONE...Today and Tonight.
Locally heavy rainfall is expected today. If threat for heavy
rainfall increases, a flood watch may be needed.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Mar 31, 8:09 PM EST, 3 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
909 PM EDT FRI MAR 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0908 PM HEAVY RAIN BRIDGEPORT 39.29N 80.26W
03/31/2017 M0.93 INCH HARRISON WV BROADCAST MEDIA
0.93 INCHES OF RAIN MEASURED SINCE MIDNIGHT
&&
EVENT NUMBER RLX1700375
SLFlood, Athens
- When
- April 1, 12:00 AM EST to 11:30 AM EST
- Where
- Athens County, 0.58 mi NE of East Clayton to 2.96 mi SSW of Beaumont
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- Department of Highways
- Coordinates
- 39.456, -82.242
Heavy rainfall caused flooding across northeastern Athens County. Multiple roads were closed due to high water, including routes 56, 356, 681, and 685.
Flood, Washington
- When
- April 1, 12:00 AM EST to 4:00 AM EST
- Where
- Washington County, 0.67 mi N of Macksburg to 0.63 mi NNE of Macksburg
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- River/Stream Gage
- Coordinates
- 39.640, -81.470
Rises along the West Fork of Duck Creek lead to minor flooding of lowlands and campgrounds near Macksburg.
Flood, Vinton
- When
- April 1, 12:00 AM EST to April 3, 2:30 AM EST
- Where
- Vinton County, 4.64 mi WSW of Wilkesville to 3.83 mi N of Radcliff
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Department of Highways
- Coordinates
- 39.060, -82.413
Flooding along Raccoon Creek resulted in multiple closed roads. Some of the impacted roads include State Routes 143 and 346.
Flood, Meigs
- When
- April 1, 4:00 AM EST to 10:00 AM EST
- Where
- Meigs County, 0.75 mi SSE of Bashan to 1 mi NW of Chester
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- River/Stream Gage
- Coordinates
- 39.041, -81.862
Flooding along the Shade River near Chester resulted in water flowing over the Sugar Run Creek Bridge near Oak Hill Road. There was also minor flooding of low lying areas along the Shade River.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Texas, April 1 to 2, 2017$2.2 million · EF0 · 49 events
- Flooding in Washington, April 1 to 30, 2017$5.5 million · 2 events
- Debris Flows and Flooding in Washington, April 1 to 15, 2017$2.3 million · 4 events
- Flooding in Idaho, April 1 to 30, 2017$1.5 million · 2 events
- Winter Storm and Winter Weather in Vermont, April 1, 2017$145,000 · 16 events
- Flood in Idaho, April 1 to 7, 2017$250,000 · 1 event
- Flooding in North Dakota, April 1 to 5, 2017$150,000 · 3 events
- Hail and Damaging Winds in Texas, April 1 to 2, 2017$55,000 · 1.75 in hail · 21 events
- Flood in Idaho, April 1 to 5, 2017$100,000 · 1 event
- Drought in Georgia, April 1 to 30, 201726 events
- Drought in Oklahoma, April 1 to 11, 201722 events
- Drought in Oklahoma, April 1 to 25, 201721 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 678445, 678448, 678453, 678459.